Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 26, NWS Quad Cities, IA

May 9, 2004Bureau County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 9, 2004, 6:00 PM CDT for Bureau County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2004, 6:00 PM CDT (23:00 UTC)
Expired
May 9, 2004, 6:30 PM CDT
In force
30 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Bureau County, IL

The radar

The Chicago radar (KLOT), 103 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 092300
SVRDVN
ILC011-092330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 PM CDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BUREAU COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 630 PM CDT

* AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF LA MOILLE...OR ABOUT 11 MILES NORTH OF PRINCETON...AND
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHWEST OF LA MOILLE BY 615 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4157 8960 4143 8946 4170 8886 4191 8907

$$

NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:45 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 9, 2:45 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT SUN MAY 9 2004

.SYNOPSIS...WARM FRONT HAS LIFTED WELL NORTH OF CWA...REACHING FROM
EASTERN SD SURFACE LOW TO SW LOWER MI. LAST NIGHTS CONVECTIVE COMPLEXES
UPSTREAM OVER KS...NEB...AND WESTERN IA THAT PRODUCED UP TO 2 TO 3 INCH
DIAMETER HAIL HAS LEFT AN MCV NOW JUST NORTH OF OTM. ANOTHER STRONGER
MCV PRODUCED SHOWERS AND THUNDERSTORMS OVER DBQ TO FREEPORT AND IS NOW
PRODUCING SEVERE STORMS ALONG WESTERN SHORES LAKE MI. AT UPPER LEVELS...
ZONAL FLOW CONTINUES WITH SHORTWAVE MOVING THROUGH CWA THIS AFTERNOON.
BASE OF LONGER WAVE TROUGH MOVING INTO DAKOTAS WILL HELP PUSH THE
SURFACE COLD FRONT BACK THROUGH EARLY WEEK. &&

.SHORT TERM...(TONIGHT)...IMMEDIATE CONCERN CENTERS ON CONVECTIVE
POTENTIAL THIS AFTERNOON INTO THIS EVENING. OVER PAST HOUR THUNDERSTORMS
HAVE RAPIDLY DEVELOPED AT NORTHERN EDGE OF MAX INSTABILITY OVER SE IA
WHERE SB CAPES IN 2 TO 3 KJ/KG RANGE. THIS IS AHEAD OF MCV PUSHING
TOWARD AREA. WITH UNIDIRECTIONAL WIND PROFILE AND ONLY WEAK SURFACE
BOUNDARIES...LARGE HAIL MAIN CONCERN WITH SECONDARY CONCERN OF DAMAGING
STRAIGHT LINE WINDS. LOCAL TECHNIQUES SHOW POTENTIAL FOR HAIL UP TO 2.2
INCHES AND WIND GUSTS UP TO 78 KTS. IN FORECAST...WILL HAVE SCATTERED
SHOWERS AND THUNDERSTORMS GOING UNTIL EVENING...THEN FOCUS LATE TONIGHT
WHEN A COMPLEX MAY DEVELOP MOVE WELL OUT AHEAD OF APPROACHING FRONT.
...DLS...
&&

.LONG TERM...(MONDAY THROUGH SUNDAY)
COLD FRONT TO APPROACH REGION DURING THE DAY WITH AMOUNT OF CLOUDS AND
PRECIPITATION AND IMPACTS ON TEMPS MAIN LINGERING ISSUE.  MODELS VARY
AND BASED ON SUGGESTED FORCING WENT WITH PARTLY CLOUDY SE EXCEPT FAR NW
WITH HIGH CHANCE POPS BUT LIKELY POPS STILL PLAUSIBLE FOR NIGHT FOLKS TO
CONSIDER.  THUS NEAR GUIDANCE NW AND SLIGHTLY ABOVE ON TEMPS SE WITH
MORE SUN.  STILL LOOKS LIKE MODERATE INSTABILITY (CAPE 1000-1500 J/KG)
AND FORCING FOR SHOWERS AND STORMS AND A SOME SEVERE WITH LARGE HAIL UP
TO THE SIZE OF QUARTERS MAIN ISSUE PER LOCAL CALCULATIONS.  ALL IN ALL A
LOW TO MODERATE END SEVERE WEATHER POTENTIAL...IF THE FRONT DURING THE
AFTERNOON GETS IF ENOUGH HEATING AND WEAK WAVE FORMS THOUGH...MORE
SIGNIFICANT SEVERE WX COULD OCCUR WHICH CAN/T BE RULED OUT.  NEXT MAJOR
CHALLENGE IS WHERE FRONT STALLS OUT...MODELS VARY QUITE A BIT AND WENT
WITH CLIMATOLOGY AND MAJORITY OF GUIDANCE (ETA WAS MUCH FURTHER NORTH)
FOR FRONT TO STALL JUST SOUTH OF I-80.  KEPT HIGH CHANCE POPS OVERNIGHT
INTO TUESDAY WITH DECENT 10+ DEGREE GRADIENT ACROSS FORECAST AREA THOUGH
WEAKER EAST WINDS WILL NOT PRODUCE AS STRONG A LAKE ENHANCED COOLING AS
A COUPLE DAYS AGO. THEN WARM WITH CHANCE OF A STORM TIL LATE THURSDAY
WITH STRONG COLD FRONT.  APPEARS ENERGY TO NOT COME OUT IN ONE LARGE
SEGMENT WHICH MAY NOT PRODUCE AS A MUCH A HIGH END EVENT...BUT STILL
WOULD PRODUCE SIGNIFICANT SEVERE WEATHER EPISODE(S)...BELIEVE DEFINITELY
SHOULD BE ABLE TO DETERMINE RISKS BETTER BY TOMORROW...ESPECIALLY FOR
TORNADO POTENTIAL.  FRONT NOW DELAYED PASSING TIL FRIDAY AND TRIED TO
ADJUST IN FORECAST AS MUCH AS POSSIBLE FOR NOW.  STILL LOOKS LIKE MAINLY
60S FOR HIGHS AND 40S FOR LOWS THIS NEXT WEEKEND.  ...NICHOLS...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS/NICHOLS
Hazardous weather outlook, May 9, 5:20 AM CDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CDT SUN MAY 9 2004

CORRECTED TODAY HEADING

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-101000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-
DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-
HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
520 AM CDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS OVER EASTERN IOWA AND NORTHWEST ILLINOIS WILL
END EARLY THIS MORNING.  SMALL HAIL IS POSSIBLE WITH STRONGER STORMS.
A DISTURBANCE OVER CENTRAL IOWA WILL BRING THE POSSIBILITY OF A FEW
ISOLATED THUNDERSTORMS DURING THE AFTERNOON.  IF THESE THUNDERSTORMS
DEVELOP...THEY WILL HAVE THE POTENTIAL TO PRODUCE HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THE ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THURSDAY NIGHT. ANOTHER
ROUND OF THUNDERSTORMS WILL MOVE THROUGH THE AREA EARLY MONDAY MORNING
THROUGH MONDAY NIGHT.  AT THIS TIME...THE MAIN THREAT APPEARS TO BE
LARGE HAIL AND HEAVY RAIN.  THUNDERSTORMS WILL HAVE THE POTENTIAL
TO MOVE OVER THE SAME AREAS SEVERAL TIMES MONDAY NIGHT...POSSIBLY
BRINGING ADDITIONAL RAINFALL TOTALS AROUND 2 INCHES. SEVERAL MORE ROUNDS
OF STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED TUESDAY
THROUGH THURSDAY NIGHT.  THURSDAY AFTERNOON AND THURSDAY NIGHT APPEAR TO
BE THE GREATEST RISK OF WIDESPREAD STRONG THUNDERSTORMS. FRIDAY
MORNING...A STRONG COLD FRONT IS EXPECTED TO SWEEP THROUGH THE PLAINS...
ENDING THE PROLONGED PERIOD OF STORMY WEATHER.

DUE TO THE MODERATE TO HEAVY RAIN TOTALS EXPECTED THIS WEEK...AREA
RIVERS WILL LIKELY EXPERIENCE GENERAL RISES.

EMERGENCY MANAGERS SHOULD LISTEN TO LATER FORECASTS REGARDING THE
POTENTIAL FOR SEVERE WEATHER THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT EXPECTED TODAY OR TONIGHT.

ERVIN

In the hours before

Local storm report, May 9, 3:50 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0402 AM     TSTM WND GST     WILTON                  41.59N 91.02W
05/07/2004  50 MPH           MUSCATINE          IA   TRAINED SPOTTER

0402 AM     HAIL             WILTON                  41.59N 91.02W
05/07/2004  0.75 INCH        MUSCATINE          IA   TRAINED SPOTTER

&&

SK
Local storm report, May 9, 4:49 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND GST     ELIZABETH               42.32N 90.22W
05/09/2004  50 MPH           JO DAVIESS         IL   LAW ENFORCEMENT

&&

SK
Local storm report, May 9, 5:20 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             LENA                    42.38N 89.83W
05/09/2004  0.25 INCH        STEPHENSON         IL   LAW ENFORCEMENT

0510 PM     TSTM WND GST     PEOSTA                  42.45N 90.85W
05/09/2004  0 MPH            DUBUQUE            IA   TRAINED SPOTTER

            50 TO 60 MPH WIND REPORTED ON THE SOUTH SIDE OF PEOSTA

&&

DLF
Local storm report, May 9, 5:22 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     PEOSTA                  42.45N 90.85W
05/09/2004  60 MPH           DUBUQUE            IA   TRAINED SPOTTER

            50 TO 60 MPH WIND REPORTED ON THE SOUTH SIDE OF PEOSTA

&&

DLF
Local storm report, May 9, 5:28 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
528 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             DUBUQUE                 42.50N 90.69W
05/09/2004  0.25 INCH        DUBUQUE            IA   EMERGENCY MNGR

0520 PM     TSTM WND GST     KEY WEST                42.45N 90.68W
05/09/2004  60 MPH           DUBUQUE            IA   EMERGENCY MNGR

0514 PM     NON-TSTM WND DMG DUBUQUE                 42.50N 90.69W
05/09/2004                   DUBUQUE            IA   EMERGENCY MNGR

            SHINGLES BLOWN OFF OF A ROOF ON UNIVERSAL DRIVE

&&

DLF
Local storm report, May 9, 5:36 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
536 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND DMG     DUBUQUE                 42.50N 90.69W
05/09/2004                   DUBUQUE            IA   EMERGENCY MNGR

            SHINGLES BLOWN OFF OF A ROOF ON UNIVERSAL DRIVE

&&

DLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:13 PM CDTSevere Thunderstorm WarningDVNJo Daviess47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.